ZIMMER SWITZERLAND MANUFACTURING GMBH CMN FEMORAL NAIL, CCD 125, LEFT, 10 MM, 36 CM; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Pain (1994)
| Date of Event |
09/23/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays for review.Other source documents were received and will be reviewed as part of ongoing investigation.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.Additional information has been requested and is currently not available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
Event or Problem Description
Patient was implanted on left side and underwent revision surgery due to implant fracture.The patient reported severe pain in her left hip and pain-related immobilization for 2 days.No trauma reported.In the radiological examination the nail was found to be fractured.
Additional Manufacturer Narrative
Additional information which was received on jan 19, 2021.This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.The manufacturer received other source documents for review.Should any additional information become available or an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
Event or Problem Description
No event update.
Additional Manufacturer Narrative
D10: medical products: znn, cmn lag screw, 10.5 mm, 105 mm including set screw; catalog #: 47-2485-105-10; lot#: 3008688.Cephalomedullary nail cap 10 mm height; catalog #: 47-2487-002-10; lot#: 64263255.5.0 mm diameter cortical screw - red fixed angle 3.5 mm hex head; catalog #: 47-2484-040-50; lot#: 63807854.5.0 mm diameter cortical screw - red fixed angle 3.5 mm hex head; catalog #: 47-2484-045-50; lot#:64516321.Therapy date: unknown.This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.Additional information was received on mar 05, 2021.The manufacturer received other source documents (surgical reports) for review.Should additional information become available and / or the device(s) be returned for evaluation and an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
Event or Problem Description
Patient was implanted on the left side and underwent a revision surgery due to implant fracture.The patient reported severe pain in her left hip and pain-related immobilization for 2 days.No trauma reported.In the radiological examination the nail was found to be fractured.
Event or Problem Description
Investigation results are now available.
Additional Manufacturer Narrative
Investigation results were made available.Event description: it was reported that the patient received an implant on (b)(6) 2020 and revised on (b)(6) 2020 due to implant fracture.On (b)(6) 2020 the patient reported severe pain in her left hip and pain-related immobilization for 2 days.No trauma reported.In the radiological examination the nail was found to be fractured.Harm: s3: instability, moderate.Hazardous situation: implant deteriorates, breaks or loses function postoperatively.Review of received data: due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.X-rays: the received x-rays were reviewed by an independent healthcare professional (dr (b)(6)).X-rays dated (b)(6) 2020: pelvis overview, left hip/femur axial-view: bone fracture visible.X-ray dated (b)(6) 2020: left hip ap-view: correct reduction of the fracture and correct implant position of the znn nail.The cerclage wire is located below the entry point of the lag screw.The trochanter minor seems to be broken.The subtrochanteric femoral fracture is easily recognizable medially (marked in red).X-rays dated (b)(6) 2020: anteroposterior view of the pelvis: the fracture can be seen medially (marked in red) and laterally below the lag screw (marked in green).Left hip/femur anteroposterior and true lateral view: fracture line at the level of the trochanter minor.In comparison to the post-operative x-rays from (b)(6) 2020, the implant position and the reduced fracture are unchanged.X-ray dated (b)(6) 2020: left hip with femur ap: suboptimal image quality.Condition after revision surgery with implantation of a long intramedullary nail.Patient related reports/documentation: some documentation regarding the patient was received.(b)(6) 2020, report of ambulance service: arrival at the apartment of the 75-year-old patient.Condition after osh fracture (femoral neck fracture) with known osteoporosis.No trauma, no bruises, no confirmed signs of fracture.(b)(6) 2020, emergency report hospital: patient reports increasing pain in the left hip for two days.There was no trauma.Mobilization no longer possible due to pain.Diagnosis: re fracture of the left hip with a fracture of the znn nail.(b)(6) 2020, surgical report of revision: re-fracture with implant fracture after treatment of a sub-trochanteric femur fracture with a znn nail in (b)(6) 2020.Performed intervention: open revision, removal of the broken znn nail, debridement and reosteosynthesis using a long znn nail.Indication: patient reports increasing pain in the left hip for two days.There was no trauma.Mobilization no longer possible due to pain.Before that, the patient was walking at home.Operational approach: removing of the znn nail and lag screw without any complication.No metal debris can be seen.The fracture area impresses fresh.A new long znn nail will be implanted.(b)(6) 2020, discharge letter: diagnosis: re fracture of the left hip with a fracture of the znn nail.Surgery on (b)(6) 2020.Physical examination results: left hip: no bruise mark or hematoma, clear groin pressure and compression pain, trochanteric pressure pain.An x-ray picture from (b)(6) 2020 shows that the znn nail was broken.Periprosthetic fracture of the proximal femur cranio-laterally with an almost horizontal position in the joint.Ct thighs on both sides, native from (b)(6) 2020: no evidence of a rotation error on the right.Left retroversion with a secondary dislocated sub-trochanteric femur fracture with a broken znn nail.Removal and replacement of the znn nail.Patient data: female, 162cm, 56kg; osteoporosis; spondylodese lwk4-lwk5 at spondylolisthese; kyphoplastie bwk 11; inferior pubic ramus; polymyalgia rheumatica.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: device purpose: all involved devices are intended for treatment.Product compatibility: the compatibility check was performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was approved by zimmer biomet.Dhr review: review of the device history records identified no deviations or anomalies during manufacturing.Raw material certificate: the raw material certificate was reviewed with no anomalies noted.Conclusion: it was reported that the patient received an implant on (b)(6) 2020 and revised on (b)(6) 2020 due to implant fracture.On (b)(6) 2020 the patient reported severe pain in her left hip and pain-related immobilization for 2 days.No trauma reported.In the radiological examination the nail was found to be fractured.The quality records show that all specified characteristics (material, dimensions, surface, etc.) for the znn nail have met the specifications valid at the time of production.The raw material certificate of the plate was reviewed with no anomalies noted.The complaint history search identified no additional complaints for the same reference and lot number combination.No product was returned to zimmer biomet, hence visual and dimensional evaluation could not be performed.Therefore, a fracture surface analysis of the broken nail could not be done.The postoperative x-rays dated from (b)(6) 2020 show a correct implanted znn nailing system.The x-rays dated (b)(6) 2020 do not show any changes of the position of the implants.No signs of implant failure.There are no further x-rays available which shows the breakage of the znn nail.The received documentation describes that the patient has osteoporosis.The nail was broken after five months of implantation.Before that the patient had no issues with the implant.It is also noted that the patient had no trauma.Based on the available information and performed investigation, an exact root cause for the nail breakage could not be determined.It remains unknown if the reported osteoporosis could have caused or contributed to the implant fracture.The investigation did not identify a nonconformance or a complaint out of box (coob).The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
Event or Problem Description
Additional cd with x-rays was received, therefore this complaint was re-opened and the investigation results have been updated.
Additional Manufacturer Narrative
Additional cd with x-rays was received, therefore this complaint was re-opened and the investigation results have been updated updated sections: b5, g6, h10.1.Event description: it was reported that the patient received an implant on (b)(6) 2020 and revised on (b)(6) 2020 due to implant fracture.On (b)(6) 2020 the patient reported severe pain in her left hip and pain-related immobilization for 2 days.No trauma reported.In the radiological examination the nail was found to be fractured.Harm: s3 - instability, moderate.Hazardous situation: implant deteriorates, breaks or loses function postoperatively.2.Review of received data: due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.X-rays: the received x-rays were reviewed by an independent healthcare professional (dr.(b)(6).X-rays dated (b)(6) 2020: pelvis overview, left hip / femur axial-view: bone fracture visible.X-ray dated (b)(6) 2020: left hip ap-view: correct reduction of the fracture and correct implant position of the znn nail.The cerclage wire is located below the entry point of the lag screw.The trochanter minor seems to be broken.The subtrochanteric femoral fracture is easily recognizable medially.X-rays dated (b)(6) 2020: anteroposterior view of the pelvis: the fracture can be seen medially and laterally below the lag screw.Left hip / femur anteroposterior and true lateral view: fracture line at the level of the trochanter minor.In comparison to the post-operative x-rays from (b)(6) 2020, the implant position and the reduced fracture are unchanged.X-ray dated (b)(6) 2020: pelvic overview, left hip ap and axial view, left femur with knee joint: fracture of the nail at the level of the lag screw.The proximal part of the nail is tilted medially by around 25°.Subtrochanteric femur fracture just below the nail fracture site.On the magnified image, the edges of the bony fracture fragments appear sclerotic.At the proximal end of the distal bony fracture fragment, at the level of the intact cerclage wire, visible periosteal callus formation medially and laterally.X-ray dated (b)(6) 2020: left hip with femur ap: condition after revision surgery with implantation of a long intramedullary nail.The proximal fragment is reduced.The axes of the nail and the lag screw form an angle of about 130°.X-ray dated (b)(6) 2020: left hip with femur ap and axial view: unchanged postoperative situation.Patient related reports / documentation: some documentation regarding the patient was received.(b)(6) 2020, report of ambulance service: arrival at the apartment of the 75-year-old patient.Condition after osh fracture (femoral neck fracture) with known osteoporosis.No trauma, no bruises, no confirmed signs of fracture.(b)(6) 2020, emergency report hospital: patient reports increasing pain in the left hip for two days.There was no trauma.Mobilization no longer possible due to pain.Diagnosis: re fracture of the left hip with a fracture of the znn nail.(b)(6) 2020, surgical report of revision: re-fracture with implant fracture after treatment of a sub-trochanteric femur fracture with a znn nail in (b)(6) 2020.Performed intervention: open revision, removal of the broken znn nail, debridement and reosteosynthesis using a long znn nail.Indication: patient reports increasing pain in the left hip for two days.There was no trauma.Mobilization no longer possible due to pain.Before that, the patient was walking at home.Operational approach: removing of the znn nail and lag screw without any complication.No metal debris can be seen.The fracture area impresses fresh.A new long znn nail will be implanted.(b)(6) 2020, discharge letter: diagnosis: re fracture of the left hip with a fracture of the znn nail.Surgery on (b)(6) 2020.Physical examination results: left hip: no bruise mark or hematoma, clear groin pressure and compression pain, trochanteric pressure pain.An x-ray picture from (b)(6) 2020 shows that the znn nail was broken.Periprosthetic fracture of the proximal femur cranio-laterally with an almost horizontal position in the joint.Ct thighs on both sides, native from (b)(6) 2020: no evidence of a rotation error on the right.Left retroversion with a secondary dislocated sub-trochanteric femur fracture with a broken znn nail.Removal and replacement of the znn nail.Patient data: female, 162cm, 56kg.Osteoporosis.Spondylodese lwk4-lwk5 at spondylolisthese.Kyphoplastie bwk 11.Inferior pubic ramus.Polymyalgia rheumatica.3.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.4.Review of product documentation: device purpose: all involved devices are intended for treatment.Product compatibility: the compatibility check was performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was approved by zimmer biomet.Dhr review: review of the device history records identified no deviations or anomalies during manufacturing.Raw material certificate: the raw material certificate was reviewed with no anomalies noted.5.Conclusion: it was reported that the patient received an implant on (b)(6) 2020 and revised on (b)(6) 2020 due to implant fracture.On (b)(6) 2020 the patient reported severe pain in her left hip and pain-related immobilization for 2 days.No trauma reported.In the radiological examination the nail was found to be fractured.The quality records show that all specified characteristics (material, dimensions, surface, etc.) for the znn nail have met the specifications valid at the time of production.The raw material certificate of the plate was reviewed with no anomalies noted.The complaint history search identified no additional complaints for the same reference and lot number combination.No product was returned to zimmer biomet, hence visual and dimensional evaluation could not be performed.Therefore, a fracture surface analysis of the broken nail could not be done.The postoperative x-rays dated from (b)(6) 2020 show a correct implanted znn nailing system.The x-rays dated (b)(6) 2020 do not show any changes in the position of the implants.The x-ray documentation from (b)(6) 2020 confirms the re-fracture with dislocation and fracture of the nail, recognizable at the level of the lag screw.In addition, radiological evidence of a delayed union in the area of the former subtrochanteric fracture, as there is only periosteal callus formation.Further, the received documentation describes that the patient has osteoporosis.The nail was broken after five months of implantation.Before that the patient had no issues with the implant.It is also noted that the patient had no trauma.The investigation does not indicate any product related factors.The radiologically observed delayed bone healing (delayed union) may have contributed to the re-fracture in the proximal femur area.The osteoporosis on record may medically be seen as a contributing factor for the occurrence of the delayed bone healing that was detected radiologically.These contributing factors may have biomechanically led to an overload of the intramedullary nail with fracture.Based on the investigation, if and to what extend the before mentioned patient related factors have contributed to the fracture cannot be determined.Further, any possible surgical factors that may have influenced the course of events are also not known.To summarize, based on the given information and the results of the investigation, the cause for the fracture may have been multifactorial and we were not able to identify a specific root cause for this issue.Based on the investigation the reported event can be confirmed.The investigation did not identify a nonconformance or a complaint out of box (coob).The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).